Males experience loss of libido during Hepatitis-C therapy
Loss of libido and impaired sex is common among those undergoing antiviral therapy for chronic hepatitis C, according to a new study.world Updated: Sep 01, 2009 15:35 IST
Loss of libido and impaired sex is common among those undergoing antiviral therapy for chronic hepatitis C, according to a new study.
This is the first time a study evaluating the combination therapy, peginterferon and ribavirin, has identified sexual dysfunction (inability to fully enjoy sexual intercourse) as a side effect.
The therapy has the potential to affect all three components of sexual health: desire, function and satisfaction.
Before therapy, 37 per cent of men reported at least some degree of diminished desire, while 44 per cent reported dissatisfaction with their sexual life. Besides, 22 per cent reported poor erection and 26 per cent reported poor ejaculation.
The average onset of sexual dysfunction appeared to be within four weeks of starting antiviral therapy, and many patients reported a gradual worsening over time.
At the end of therapy (24 or 48 weeks), an estimated 38 percent to 48 per cent of men reported that overall sexual function was worse than before treatment.
As part of the Study of Viral Resistance to Antiviral Therapy of Chronic Hepatitis C (VIRAHEP-C), 260 men treated with peginterferon alfa-2a and ribavirin completed self-administered questionnaires concerning sexual desire, sexual function - including erectile and ejaculatory function - and sexual satisfaction before, during and after treatment.
These findings were presented in Gastroenterology, the official journal of the American Gastroenterological Association (AGA) Institute.